Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

August 2, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2018, 3:59 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 3:59 PM MST (22:59 UTC)
Expired
Aug 2, 2018, 4:45 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS55 KVEF 022259
SVRVEF
AZC015-022345-
/O.NEW.KVEF.SV.W.0041.180802T2259Z-180802T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
359 PM MST THU AUG 2 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central Mohave County in northwestern Arizona...

* Until 445 PM MST.

* At 358 PM MST, a severe thunderstorm was located 16 miles northeast
  of Wikieup, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* This severe thunderstorm will impact travelers along Highway 93 
  between Wikieup and Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3482 11334 3480 11369 3510 11383 3517 11333
      3499 11333
TIME...MOT...LOC 2258Z 144DEG 13KT 3491 11349 

HAIL...<.75IN
WIND...60MPH
 
$$

SC
2 follow-up statements
880 
WWUS55 KVEF 022320
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
420 PM MST THU AUG 2 2018

AZC015-022345-
/O.CON.KVEF.SV.W.0041.000000T0000Z-180802T2345Z/
Mohave AZ-
420 PM MST THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

At 418 PM MST, a severe thunderstorm was located 17 miles north of
Wikieup, moving north at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...  
Travelers along Highway 93 from Wikieup north to Interstate 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3482 11334 3480 11369 3510 11383 3517 11333
      3499 11333
TIME...MOT...LOC 2318Z 182DEG 11KT 3494 11353 

HAIL...<.75IN
WIND...60MPH
 
$$

SC
068 
WWUS55 KVEF 022340
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
440 PM MST THU AUG 2 2018

AZC015-022349-
/O.EXP.KVEF.SV.W.0041.000000T0000Z-180802T2345Z/
Mohave AZ-
440 PM MST THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 445 PM MST...
                
The storms which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3482 11334 3480 11369 3510 11383 3517 11333
      3499 11333
TIME...MOT...LOC 2339Z 209DEG 15KT 3507 11359 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:39 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 2, 2:39 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Thu Aug 2 2018

.SYNOPSIS...
Active convective pattern persists through the next 12 to 18
hours then diminishing moving into the weekend. High pressure will
return early next week and persist through much of the week
resulting in heat concerns through at least Thursday and possibly
into next weekend.

&&

.SHORT TERM...Today through Sunday night.

Isolated to scattered showers and thunderstorms continue across
many parts of the CWA this afternoon. Impressive 850mb moisture
flux into the region combined with modest upper level support and
an unstable environment is fueling convection this afternoon that
will persist through the evening, if not into the overnight hours.

GOES-16 water vapor imagery shows a developing upper level jet
feature which will help provide lifting to the already moist and
unstable environment over the CWA. Throughout the rest of the
afternoon, scattered convection is expected, with PWAT values
ranging from 1-1.3 inches in the northern half of the area and
increasing up to ~1.7 in the southernmost areas. Strong 2-6 km
lapse rates and mixed layer instability will be a concern for
frequent cloud to ground lightning and gusty outflow winds over
50 mph could be possible as well as DCAPE values over 1500 j/kg
have been noted in RAP mesoanalysis in areas along and south of
I-15. These areas should begin to decrease in coverage as we lose
heating into the evening, but farther north, activity driven by
the jet should continue into the overnight period. The main
question will be how quickly this activity will exit east. HREF
and other hi-res models clear almost all PoPs out of the area by
12Z Friday, but some synoptic models, namely the Canadian and GFS,
linger enough moisture Friday to keep low PoPs in for Mohave and
eastern Lincoln and Clark Counties. Decided to keep these low
PoPs in the forecast through 00Z Saturday due to this uncertainty.

Afterwards, the upper level shortwave clears out the area and PoPs
drop to nil. The weekend looks much drier with zonal flow aloft
for a brief time before temperatures look to rise into early next
week.

&&

.LONG TERM...Monday through Wednesday.

The main concern for the upcoming week will be the potential for
heat impacts as 12Z guidance is in much better agreement compared
to yesterday. Both MEX and ECE guidance suggests temperatures
nearing 110+ for the Las Vegas Valley as high pressure returns and
drier air dominated the region. The persistent ridging evident in
both the ECMWF and GFS means these temperatures would likely
persist through the mid-week, and potentially through the next
weekend. As a result, the need for special heat products may be on
the table should these temperatures continue to be advertised with
later model progression.

&&

.AVIATION...For McCarran...Scattered showers and storms have
overspread the Las Vegas Valley this afternoon. Gusts with this
activity have been primarily between 20 to 30 knots from the south
to southwest and a general storm motion towards the northeast is
expected to persist. A stronger storm close to the terminal could
produce gusts in excess of 35 knots. Activity may persist through
06z with a brief lull between 01z-04z but is not expected to be as
intense late tonight as seen this afternoon. Late tonight southwest
winds around 10 knots will take over which will become light and
variable early Friday morning. Lower coverage of storms is expected
on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread showers and storms have developed this
afternoon across most areas. Strong and erratic wind gusts,
dangerous lightning, and locally heavy downpours are possible with
storm activity. After 00z, storms look to be focused across the
southern Great Basin, Clark County, and Mohave County; lingering
longest across Mohave County potentially into early Friday morning.
Lower coverage of storms is expected on Friday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM...Boucher
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 1:21 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 NW HOOVER DAM         36.03N 114.76W
08/02/2018  M52 MPH          CLARK              NV   MESONET

            BOULDER ISLAND HADS SITE REPORTED GUSTS TO
            52MPH.

&&

JV
Local storm report, Aug 2, 1:52 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     2 NE SLOAN              35.95N 115.18W
08/02/2018  M59 MPH          CLARK              NV   MESONET

            59 MPH GUST MEASURED IN THE SOUTHERN PART OF
            THE LAS VEGAS VALLEY.

&&

JV
Local storm report, Aug 2, 3:50 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
08/02/2018                   MOHAVE             AZ   PUBLIC

            VIEWED A DUST STORM THROUGH THE HUALAPAI
            VALLEY OBSERVATORY WEBCAM.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:46 AM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 2, 11:57 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 12:41 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 1:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 2, 1:44 PM MSTFlash Flood WarningVEFMohave6 hr
Aug 2, 2:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 2:48 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 3:22 PM MSTDust Storm WarningVEFMohave40 min
Aug 2, 3:26 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.